Translator Disclaimer
June 2010 Trek separation for Gaussian graphical models
Seth Sullivant, Kelli Talaska, Jan Draisma
Ann. Statist. 38(3): 1665-1685 (June 2010). DOI: 10.1214/09-AOS760

Abstract

Gaussian graphical models are semi-algebraic subsets of the cone of positive definite covariance matrices. Submatrices with low rank correspond to generalizations of conditional independence constraints on collections of random variables. We give a precise graph-theoretic characterization of when submatrices of the covariance matrix have small rank for a general class of mixed graphs that includes directed acyclic and undirected graphs as special cases. Our new trek separation criterion generalizes the familiar d-separation criterion. Proofs are based on the trek rule, the resulting matrix factorizations and classical theorems of algebraic combinatorics on the expansions of determinants of path polynomials.

Citation

Download Citation

Seth Sullivant. Kelli Talaska. Jan Draisma. "Trek separation for Gaussian graphical models." Ann. Statist. 38 (3) 1665 - 1685, June 2010. https://doi.org/10.1214/09-AOS760

Information

Published: June 2010
First available in Project Euclid: 24 March 2010

zbMATH: 1189.62091
MathSciNet: MR2662356
Digital Object Identifier: 10.1214/09-AOS760

Subjects:
Primary: 62H99, 62J05
Secondary: 05A15

Rights: Copyright © 2010 Institute of Mathematical Statistics

JOURNAL ARTICLE
21 PAGES


SHARE
Vol.38 • No. 3 • June 2010
Back to Top